Safe full-dose one-step nabumetone challenge in patients with nonsteroidal anti-inflammatory drug hypersensitivity.
Author(s): Confino-Cohen R, Goldberg A
Affiliation(s): Allergy and Clinical Immunology Unit, Meir General Hospital, 44281 Kfar Saba, Israel.
Publication date & source: 2003-07, Allergy Asthma Proc., 24(4):281-4.
Publication type: Clinical Trial
Aspirin and all nonsteroidal anti-inflammatory drugs (NSAIDs) are a chemically heterogeneous group of compounds that share the ability to inhibit the enzyme cyclooxygenase (COX). This inhibitory effect, especially of COX-1, is suggested as the mechanism underlying NSAID-induced hypersensitivity reactions. In this study, we evaluated the safety and convenience of a single full-dose challenge with nabumetone, a selective COX-2 inhibitor, in patients with hypersensitivity to nonselective NSAIDs (ns-NSAIDs). Twenty-four subjects with a history of hypersensitivity reactions to at least two different ns-NSAIDs on two different occasions were enrolled in the study. The patients were otherwise healthy and did not suffer from NSAID- or aspirin-induced asthma or urticaria. All subjects were orally challenged by a single full dose (1000 mg) of nabumetone, monitored closely in the hospital for the next 4 hours and contacted by telephone the next morning and 3-12 months afterward. Twenty-two patients tolerated nabumetone without any reaction during and after the challenge. One patient had a single urticarial lesion and one patient reported mild pruritus without objective signs, both of which resolved spontaneously. Thirteen patients, including the patient who responded with pruritus to the challenge, used nabumetone on several occasions during the follow-up period without any adverse reaction. Our study shows that in patients with a history of aspirin- and ns-NSAID-induced hypersensitivity reaction, a rapid one-step challenge with nabumetone was well tolerated. These initial data support the possibility that a single full dose of nabumetone can be tried as a safe alternative in most patients with a hypersensitivity reaction to ns-NSAIDs.